Georgia, 2008Damaging Winds in Georgia, March 4, 2008
March 4, 2008 · NWS CAE · 4 events in 4 counties and zones
A squall line moved throug the CSRA and produced wind damage from straight line winds and several downburst.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line moved throug the CSRA and produced wind damage from straight line winds and several downburst.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 4, 12:40 AM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 4, 12:40 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1240 AM EST TUE MAR 4 2008
.SYNOPSIS...
HIGH PRESSURE CENTERED WILL REMAIN OFF THE COAST OVERNIGHT.
A LOW PRESSURE SYSTEM WILL CROSS THE AREA LATE TUESDAY. WIDESPREAD
SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT
DURING THE LATE AFTERNOON AND EVENING. THERE IS A CHANCE OF STRONG
TO SEVERE THUNDERSTORMS LATE TUESDAY AFTERNOON. DRY HIGH PRESSURE
WILL BUILD IN WEDNESDAY.
&&
.NEAR TERM /TONIGHT/...
SURFACE HIGH PRESSURE WILL REMAIN OFF THE COAST TONIGHT. A
SOUTHERLY FLOW WILL INCREASE MOISTURE AND CLOUDS ACROSS THE
REGION. COULD BE A FEW SHOWERS LATE TONIGHT. LOWS IN THE 50S.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
UPPER LEVEL LOW OVER THE SOUTHERN PLAINS WILL MOVE NORTHEAST INTO
THE OHIO VALLEY THROUGH TUESDAY NIGHT. THE SURFACE LOW WILL CROSS
THE TN VALLEY TUESDAY MORNING...AND CONTINUE MOVING NORTHEAST THE
ACROSS THE OHIO VALLEY. MODELS GOOD AGREEMENT WITH THE COLD FRONT
CROSSING OUR AREA DURING THE EVENING TUESDAY. CHANCE OF SHOWERS
DURING THE MORNING WITH A SQUALL LINE LIKELY AHEAD OF THE FRONT
LATE TUESDAY AFTERNOON INTO THE EVENING.
POTENTIAL FOR A FEW SEVERE THUNDERSTORMS LATE TUESDAY. DEGREE OF
INSTABILITY STILL THE LIMITING FACTOR. MEAN LEVEL CAPE ONLY
AROUND 500 J/KG DUE TO MOIST ADIABATIC LAPSE RATES. STRONG 0-6KM
SHEAR THOUGH AND LARGE SCALE ASCENT ASSOCIATED WITH UPPER LEVEL
LOW. BOTH GFS AND WRF SHOW STRONG SHORT WAVE MOVING ACROSS THE
REGION DURING THE EVENING WITH STRONG UPPER LEVEL DIVERGENCE/LOW
LEVEL CONVERGENCE THROUGH 03Z. 850MB FLOW AROUND 60 KT. STILL
LOOK LIKE MAIN THREAT WILL BE DAMAGING WINDS ASSOCIATED WITH
LINEAR CONVECTION...ALTHOUGH EMBEDDED SUPERCELLS POSSIBLE.
AIRMASS DRYING OUT WEDNESDAY. ..PREFER WARMER MAV GUIDANCE DUE TO
DOWNSLOPE FLOW.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
DEEP LONG WAVE TROUGH TRANSLATING ACROSS THE COUNTRY THURSDAY
THROUGH SUNDAY. WIDE RANGE OF SOLUTIONS AMONGST GFS ENSEMBLES AND
BETWEEN MODELS. LOW CONFIDENCE FORECAST. FAVORED A SOLUTION OF THE
ENSEMBLE MEAN. CHANCE OF SHOWERS THURSDAY NIGHT THROUGH FRIDAY
NIGHT AS COLD FRONT CROSSES THE REGION FRIDAY THEN HEADS UP THE
EAST COAST SATURDAY. DEEP UPPER TROUGH SWINGS THROUGH SATURDAY
WITH SOME TROFFINESS LINGERING OVER THE EASTERN U.S. THROUGH
MONDAY. OPERATIONAL GFS AND ECMWF HAS THE BEST ISENTROPIC LIFT
FRIDAY WITH DOWNSLOPE CONDITIONS FRIDAY NIGHT INTO SATURDAY. HIGH
PRESSURE BUILDS IN SUNDAY AND MONDAY.
&&
.AVIATION /06Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL CONTINUE INTO THE EARLY PORTION OF TONIGHT.
HOWEVER...SOME MVFR/IFR CONDITIONS MAY DEVELOP IN AREAS OF FOG
AND/OR STRATUS MAINLY 08Z-13Z TUESDAY. AS HIGH PRESSURE CONTINUES TO
MOVE FARTHER OFFSHORE...SURFACE WINDS WILL BECOME MORE SE OVERNIGHT
AND ALLOW LOW LEVEL MOISTURE TO INCREASE OVER THE AREA. GUIDANCE
ALONG WITH MODEL TIME SECTIONS INDICATING POTENTIAL FOR SOME STRATUS
TO DEVELOP AFTER MIDNIGHT ACROSS THE AREA. HAVE MENTIONED TEMP GROUP
FOR MVFR CONDITIONS DUE TO CEILINGS FROM 09Z THROUGH 12Z. AS THE
COLD FRONT APPROACHES THE SAVANNAH RIVER BY LATE TOMORROW
AFTERNOON...EXPECT SHOWERS TO DEVELOP AHEAD OF THE FRONT WITH
INCREASING WINDS FROM THE SE-S. A FEW CB MAY DEVELOP AFTER 20Z
ESPECIALLY ACROSS THE CSRA AND THE WESTERN SC MIDLANDS...WITH
SCATTERED THUNDERSTORMS MOST LIKELY ACROSS THE AREA 22Z TUESDAY TO
03Z WEDNESDAY. SFC WIND GUSTS AROUND 45-50 KT WITH THE STRONGER
STORMS. IFR CONDITIONS POSSIBLE IN VCNTY OF STORMS.
OUTLOOK...THE FRONTAL SYSTEM WILL MOVE OFFSHORE BY EARLY WEDNESDAY
MORNING. CONDITIONS SHOULD IMPROVE TO VFR BY 12Z WEDNESDAY. STRONG
GUSTY WINDS POSSIBLE LATE TUESDAY INTO WEDNESDAY. NO SIGNIFICANT
IMPACTS EXPECTED ON THURSDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 3, 4:55 PM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
455 PM EST MON MAR 3 2008
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-042143-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
455 PM EST MON MAR 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY MAINLY DURING
THE LATE AFTERNOON AND EVENING HOURS ASSOCIATED WITH A
STRONG LOW PRESSURE SYSTEM MOVING ACROSS THE REGION. SCATTERED
THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON AND EVENING
AND MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS
AND POSSIBLE ISOLATED TORNADOES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY TUESDAY AFTERNOON AND EVENING.
Thunderstorm Wind, Burke
- When
- March 4, 2:45 AM EST to 2:55 AM EST
- Where
- Burke County, Waynesboro to Girard
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.080, -82.020
Dispatch reported trees and powerlines down from Waynesboro to Girard.
Thunderstorm Wind, Lincoln
- When
- March 4, 7:04 PM EST
- Where
- Lincoln County, Lincolnton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.780, -82.480
Dispatch reported trees and powerlines down in and around Lincolnton.
Thunderstorm Wind, Columbia
- When
- March 4, 7:15 PM EST
- Where
- Columbia County, Appling
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.550, -82.320
Emergency Manager reported trees and powerlines down in Appling.
Thunderstorm Wind, Richmond
- When
- March 4, 8:05 PM EST
- Where
- Richmond County, Augusta
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 33.480, -81.970
A downburst took the roof off a building and damaged several others. The roof at Josey High School was damaged. There were also took down trees and powerlines. There were no injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, March 4, 20081 death · $177,000 · 50 kt wind · 21 events
- Winter Storm in Vermont, March 4 to 5, 20081 death · $85,000 · 7 events
- Winter Storm in Ohio, March 4 to 7, 2008$28 million · 27 events
- Winter Storm in Indiana, March 4 to 5, 20081 death · 16 events
- Tornado and Damaging Wind in Virginia, March 4, 20082 injured · $1.8 million · EF1 · 2 events
- Tornadoes and Hail in North Carolina, March 4 to 5, 2008$350,000 · EF0 · 62 events
- Tornado and Damaging Winds in North Carolina, March 4, 2008$2.1 million · EF0 · 12 events
- Winter Storm in Pennsylvania, March 4 to 5, 2008$2.0 million · 3 events
- Flash Flood in North Carolina, March 4, 2008$1.5 million · 1 event
- Damaging Winds in Virginia, March 4, 2008$135,000 · 53 kt wind · 46 events
- Tornadoes and Flash Flood in Alabama, March 4, 2008$204,000 · EF1 · 10 events
- Flood and Damaging Winds in Maryland, March 4 to 5, 2008$432,000 · 63 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74128, 74126, 74129, 74127.